I have read and understand the disclaimer.
Have questions? Call (800) 615-3055 to speak to a cancer information specialist.Or we can call you.
Talk to us about treatment options
One of the most feared side effects of chemotherapy is nausea. Nausea can affect your quality of life in many ways. It can make eating and maintaining proper nutrition a great challenge. It can make everyday activities, such as bathing, preparing meals, working, and spending time with family and friends more difficult. Nausea can also make you feel anxious and depressed. It may even discourage you from continuing with treatment.
Chemotherapy-induced nausea and vomiting (CINV) is a common side effect of chemotherapy treatment. Nausea is characterized by an unpleasant feeling in the back of the throat or a queasy feeling in the stomach. Not everyone will experience nausea and/or vomiting from chemotherapy.
Contrary to what some believe, the presence of side effects like nausea and/or vomiting only indicates that the drug is in your system. It does not indicate whether or not the treatment is working. Your health care team will perform tests and scans to monitor the effectiveness of your treatment.
When chemotherapy drugs enter the body, an area of the brain receives signals, either directly or indirectly, which can trigger nausea and/or vomiting. For example, nausea may result when chemotherapy drugs damage the cells that line the gastrointestinal tract. In addition, certain other triggers, such as sights, smells, taste, motion, anxiety, or pain can also stimulate nausea and/or vomiting.
While each individual reacts differently to chemotherapy, nausea and/or vomiting may be more likely to occur if you have certain risk factors. The following are some common risk factors for CINV:
The type and severity of CINV varies depending on the type of chemotherapy drug used, as well as the dosage, frequency, method of administration, and other factors unique to your situation. Three types of chemotherapy-induced nausea and vomiting include acute, delayed and anticipatory CINV.
Acute CINV occurs within the first 24 hours after beginning treatment. It is generally most severe about five or six hours after treatment and usually ends within a day. Delayed CINV generally occurs one to five days after treatment. It tends to be most severe about two or three days after treatment and may last for up to a week.
Anticipatory CINV occurs before a new cycle of chemotherapy has begun. It is a conditioned response to previous treatments. For instance, the smells, sights and sounds associated with past treatments can trigger nausea. In addition, anxiety, worry or emotional distress prior to receiving chemotherapy can also cause nausea.
Although CINV is a common side effect of chemotherapy, there are medications and other measures you can take to help prevent and/or alleviate symptoms.
There are several medications you can take, alone or in combination, prior to receiving chemotherapy (e.g., pre-medications) and after treatment. Typically, the strength of the medication should match the intensity of the chemotherapy. Antiemetics are commonly used drugs to control nausea or stop vomiting before and/or after chemotherapy.
Even if you are receiving the same chemotherapy treatment as another person, your antinausea regime will vary. Thus, it is important to find the right combination of the right medications for you. In addition, other methods, such as distraction, relaxation, guided imagery, and acupuncture may help control nausea and/or vomiting.
You should be able to fight cancer without having to deal with unpleasant side effects, like nausea and/or vomiting, along the way. Uncontrolled CINV can result in dehydration, malnutrition, fatigue, loss of appetite, difficulty concentrating, sleep disturbances, and emotional distress. CINV can even disrupt your treatment regime.
Therefore, finding ways to control CINV is important not only to your quality of life, but also to ensuring that your treatment regime goes uninterrupted. Controlling nausea and/or vomiting can help you to sleep better, cope better with cancer and its treatment, stay active, eat healthy, and spend time with family and friends.
NOTE: THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS REPORT ANY SYMPTOMS OF CHEMOTHERAPY-INDUCED NAUSEA AND VOMITING TO YOUR PHYSICIAN IMMEDIATELY.
NOTE: THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTHCARE PROVIDER REGARDING CHEMOTHERAPY-INDUCED NAUSEA AND VOMITING.
Back To Newsletters
Fill out all of the form below and we will connect you to someone to assist you.
Who are you seeking cancer care for?
What type of insurance do you have?